Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 292, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2010, 7:28 PM MDT for Sheridan County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2010, 7:28 PM MDT (01:28 UTC)
- Expired
- Jul 18, 2010, 8:30 PM MDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 7:08 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2476 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM MDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SUN JUL 18 2010
.SYNOPSIS...
ANALYSIS OF THE 19Z SURFACE DATA SHOWED A FRONT TRACING A
SERPENTINE LINE THROUGH SEVERAL SURFACE LOWS IN KANSAS...WYOMING AND
MONTANA. THE FRONT STRETCHED ACROSS WESTERN NEBRASKA AND WESTERN
KANSAS AND BACK NORTH INTO SOUTH CENTRAL NEBRASKA AND WESTERN
MISSOURI. DEWPOINTS AT OR ABOVE 70F HAD MADE IT BACK INTO SOUTH
CENTRAL AND SOUTHWEST NEBRASKA TO LEXINGTON AND MCCOOK.
SIMILARLY...SATELLITE DERIVED PRECIPITABLE WATER SHOWED A 30+MM
PLUME EXTENDING ACROSS SOUTH CENTRAL AND SOUTHWEST NEBRASKA WITH
LIFTED INDICES AT OR BELOW -4C. IN THE SAME AREA...LAPS DATA SHOWED
SURFACE-BASED CONVECTIVE ENERGY 2500-3500J/KG AND CONVECTIVE
INHIBITION AT OR BELOW 80J/KG.
&&
.SHORT/MEDIUM RANGE...TONIGHT THROUGH WEDNESDAY NIGHT.
WITH THE FRONT HANGING AROUND THE NEBRASKA-KANSAS BORDER AND ON
THE PLAINS OF WYOMING AND COLORADO...THE CHALLENGE WITH THE FORECAST
TODAY IS THE TIMING OF THE NORTH-SOUTH OSCILLATIONS OF THE QUASI-
STATIONARY FRONT AND ANY ASSOCIATED CONVECTION. ONE THING THAT WE
CAN PROBABLY COUNT ON IS THAT VERY UNSTABLE CONDITIONS ARE LIKELY
THROUGH AT LEAST MID-WEEK.
SHORT RANGE PROJECTIONS SHOW SURFACE-BASED CONVECTIVE POTENTIAL
ENERGY ALONG THE FRONT IN SOUTH CENTRAL TO SOUTHWEST NEBRASKA
GENERALLY 2000-3000J/KG. THE RUC SHOWS 4000-5300J/KG WEST OF U.S.
HIGHWAY 83. IN ADDITION...THE CURRENT 0-6KM BULK SHEAR VALUES ARE
40-45KT. HOWEVER...THE RUC ALSO SHOWS CONVECTIVE INHIBITION
SIGNIFICANTLY HIGHER THAN THE CURRENT VALUES INDICATED IN THE
SURFACE LAPS DATA...SO AGAIN THERE IS SOME UNCERTAINTY REGARDING THE
POTENTIAL FOR SEVERE WEATHER WITH THE CONVECTION. YESTERDAY AT THIS
TIME THE SURFACE LAPS DATA SIMILARLY SHOWED MODERATE TO STRONG
INHIBITION... BUT IT ERODED DURING THE LATE AFTERNOON IN THE WARM
AIR. THOUGH MUCH OF CENTRAL AND WESTERN NEBRASKA IS IN A DIFFERENT
AIR MASS...EROSION OF THE CAP AND CONVECTION LIFTING UP OVER THE
FRONT WILL PROBABLY BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP AND
MOVE NORTHWARD OVER THE FRONT WITH AT LEAST A COUPLE BECOMING
SEVERE. THE BOTTOM LINE IS THAT WE ARE COMFORTABLE FORECASTING
SCATTERED THUNDERSTORMS WITH SEVERE POTENTIAL THIS EVENING.
THEN...AFTER MIDNIGHT...THE LIKELY SCENARIO IS THAT CONVECTION WILL
ORGANIZE INTO A SYSTEM AS IT TRACKS INTO NORTH CENTRAL NEBRASKA WITH
POTENTIAL FOR MODERATE TO HEAVY RAIN. STORMS ARE THEN LIKELY TO
LINGER INTO MONDAY MORNING IN NORTH CENTRAL NEBRASKA ALONG THE SOUTH
DAKOTA BORDER.
MONDAY AFTERNOON...SURFACE-BASED CONVECTIVE POTENTIAL ENERGY
EXCEEDS 4000J/KG ALONG AND JUST NORTH OF THE KANSAS-NEBRASKA BORDER
WITH 0-6KM BULK SHEAR 45-65KT. ONCE AGAIN...THE WEAKNESS IS THE
EXISTENCE OF MARGINALLY HIGH SURFACE-BASED CONVECTIVE INHIBITION
(100-200J/KG)...BUT THAT FALLS BELOW 100J/KG JUST NORTH OF THE
MAXIMUM CONVECTIVE ENERGY. ON THE CONDITION THAT CONVECTION
DEVELOPS...SEVERE THUNDERSTORMS ARE NOT OUT OF THE REALM OF
POSSIBILITY. BETWEEN FORCING ALONG THE FRONT IN SOUTHERN NEBRASKA
AND UPSLOPE FORCING IN THE NEBRASKA PANHANDLE...IT IS DIFFICULT TO
RULE OUT THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS TO KEEP
THE PROBABILITY OF THUNDERSTORMS AT OR BELOW 35 PERCENT FOR MONDAY
NIGHT AND EARLY TUESDAY...BUT HOLD OFF THE MENTION OF SEVERE FOR THE
TIME BEING IN THAT PERIOD.
FOR TUESDAY AND WEDNESDAY...THE FRONT CONTINUES IN SOUTHERN
NEBRASKA AND/OR NORTHERN KANSAS...SOME AFTERNOON OR NIGHTTIME
THUNDERSTORMS SHOULD BE MENTIONED BOTH DAYS.
.EXTENDED...THURSDAY THROUGH SUNDAY.
FRONTAL BOUNDARY WILL CONTINUE TO OSCILLATE BACK AND FORTH
ACROSS THE AREA THURSDAY AND THURSDAY NIGHT...AS UPPER FLOW WILL
REMAIN WESTERLY ALOFT TO THE NORTH OF THE SOUTHERN PLAINS UPPER
LEVEL HIGH PRESSURE SYSTEM. HAVE CONTINUED TSTM CHANCES THROUGH
THURSDAY NIGHT...BUT UPPER FLOW WEAKENS FRIDAY THROUGH SUNDAY...AND
THE FRONT SHOWING SIGNS OF POSSIBLE LIFTING NORTH AS SOUTHERN PLAINS
RIDGE BUILDS NORTH. FOR THESE REASONS HAVE LEFT FRIDAY THROUGH
SUNDAY DRY. TEMPERATURES WILL REMAIN SEASONABLE WARM...WITH HIGHS IN
THE UPPER 80S TO LOWER 90S AND LOWS IN THE 60S. COULD WARM A FEW
DEGREES FOR THE WEEKEND...IF INDEED THE UPPER RIDGE BUILDS NORTH
INTO THE CENTRAL PLAINS.
&&
.AVIATION...
WARM FRONT IS NEARLY STATIONARY EXTENDING WEST TO EAST ACROSS
CENTRAL KS. LOW LEVEL MOISTURE HAS BEEN POOLING TO THE NORTH OF THE
BOUNDARY ACROSS SOUTHERN NEB...WITH DEW PTS SLOWLY RISING. CU/TCU
NOW NOTED ON VISIBLE SATELLITE IMAGERY ACROSS SOUTHEAST WYOMING AND
INTO SOUTHWEST NEB PANHANDLE. TSTMS ARE EXPECTED TO DEVELOP IN THIS
AREA IN THE NEXT 1 TO 2 HRS...WITH ACTIVITY MOVING EAST AND
SOUTHEAST ACROSS THE SOUTHERN NEB PANHANDLE. SCT TSTMS MAY HOLD
TOGETHER AND MOVE INTO SOUTHWEST NEB AFTER 00Z. HAVE INCLUDED CB IN
THE TAF AT KLBF DURING THE EVENING...AS CONFIDENCE IS LOW THAT THE
TAF SITE WILL ACTUALLY BE IMPACTED BY AN ACTUAL TSTM. FURTHER
NORTH...ELEVATED INSTABILITY WILL LEAD TO LATE NIGHT TSTMS ACROSS
THE SANDHILLS...NORTH CENTRAL....AND CENTRAL NEB. HAVE A CB IN AT
KVTN AFTER 06Z. CONFIDENCE IS HIGHER THAT A TSTM MAY ACTUALLY MOVE
OVER THE KVTN TAF SITE...AND TSRA MAY BE ADDED TO THE TAF WITH NEXT
TAF CYCLE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT/MEDIUM RANGE...SPRINGER
AVIATION/EXTENDED...TAYLORHazardous weather outlook, Jul 18, 2:38 PM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 338 PM CDT SUN JUL 18 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 338 PM CDT SUN JUL 18 2010 /238 PM MDT SUN JUL 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING THIS AFTERNOON...AND THEN TRACK EAST AND SOUTHEAST ACROSS THE SOUTHERN NEBRASKA PANHANDLE INTO SOUTHWEST NEBRASKA LATE THIS AFTERNOON AND EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREATS. OTHER THUNDERSTORMS MAY DEVELOP LATE THIS EVENING ACROSS WESTERN INTO CENTRAL AND NORTH CENTRAL NEBRASKA...SOME OF THESE COULD BE SEVERE...AND CONTAIN LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AS A STATIONARY FRONT TO OUR SOUTH MOVES NORTH MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN SEVERE WEATHER THREATS. WITH THE STATIONARY FRONT REMAINING IN THE AREA...AND A FAVORABLE UPPER AIR PATTERN...THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY THROUGH THE COMING WEEK. A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS IS NOT EXPECTED...BUT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE NEARLY EVERY AFTERNOON AND EVENING OVER WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.